MAUDE Adverse Event Report: SHOCKWAVE MEDICAL, INC. SHOCKWAVE C2+ CORONARY INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER

SHOCKWAVE MEDICAL, INC. SHOCKWAVE C2+ CORONARY INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Model Number C2PIVL3512
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Codes Anemia (1706); Atrial Fibrillation (1729); Low Blood Pressure/ Hypotension (1914); Myocardial Infarction (1969)
Date of Event 02/19/2024
Type of Reportable Event Death
Additional Manufacturer Narrative
The device referenced in this report was not returned to shockwave medical, inc.Therefore, a physical examination cannot be performed.The cause of the myocardial infarction and death could not be determined based on the information available.The cec stated that the etiology of death is unclear but unlikely due to stent thrombosis.Since the cardiac death occurred within 30 days of the index procedure, the relationship of the event to the device cannot be ruled out.Balloon loss of pressure (rupture, pinhole) is a known failure mode with a low probability of occurrence.Contributing factors include patient calcium, damage caused when the balloon wall comes into close contact with the device emitters, likely causes include (a) an irregular calcium lesion capable of compressing the balloon wall into close proximity with the emitter(s) and/or (b) an incompletely inflated balloon.The associated patient risk for this failure mode is low and adequately captured in swmi's risk documentation.The shockwave intravascular lithotripsy (ivl) system with the shockwave c2+ coronary ivl catheter generates acoustic pressure pulses within the target treatment site, disrupting calcium within the lesion allowing subsequent dilatation of a coronary artery stenosis using low balloon pressure not to exceed 4 atm during ivl treatment, and 6 atm for post dilatation.The pressure used for the ivl balloon catheter is much lower than other balloon catheters used in percutaneous coronary intervention (pci), thus the risk associated with loss of balloon pressure during ivl catheter use is negligible.Shockwave medical has controls in place to ensure devices are built to approved procedures and meet lot release acceptance criteria prior to being distributed.A review of the manufacturing and test documentation for subject lot does not reveal any issues with the manufacturing of the device.The device passed all of shockwave medical, inc.Acceptance criteria prior to shipping.
 
Event or Problem Description
This event was reported to shockwave via the post market empower cad clinical study.A shockwave c2+ coronary intravascular lithotripsy (ivl) catheter was used to treat a lesion in the left anterior descending arteries.The ivl catheter delivered 40 pulses before the balloon ruptured.A stent was placed without further ivl treatment.Post procedure, the patient experienced hypotension in conjunction with atrial fibrillation with rvr.The patient's blood pressure decreased to 66/47.The patient's heart rate was reported to be 138 bpm.The patient was then put on 2.5 mg of metoprolol iv and cardizem drip iv.A day after the index procedure, the patient had worsening anemia with an (hemoglobin) hgb level of 6.6 g/dl.She was treated with 1 unit of packed red blood cells (prbcs).Post transfusion, the patient had an hgb level of 8.1 g/dl.That same day, it was also reported that the patient had a small bilobed pseudoaneurysm in the right common femoral artery up to approximately 1.3 cm.Two days after the index procedure, the patient had hypoxic respiratory failure and congestive heart failure.The patient required heated high flow oxygenation in the morning progressing to urgent intubation and mechanical ventilation.A day after, a chest x-ray showed patchy pulmonary infiltrates.Empiric iv antibiotics and solumedrol iv were given to the patient for pneumonia.It was also reported that the patient had a sudden drop in blood pressure with bradycardia and low oxygen saturation.A do-not-resuscitate (dnr) order was on file for the patient.There were medical interventions of increased pressor support and iv fluid bolus.Six days after the index procedure, the patient expired.This event was sent to the clinical events committee (cec) for adjudication of the myocardial infarction and death.The cec has determined that myocardial infarction is possible to the study device and the procedure.The troponin levels were greater than 70 uln.The cec indicated that the device may have contributed to the myocardial infarction.Additionally, they determined that the death is possible to the study device and possible to the procedure.There were many concomitant co-morbidities including severe pulmonary hypotension and tricuspid regurgitation (tr).The patient had myocardial infarction after the procedure with a subsequent downward course.The cec stated that the etiology of death is unclear but unlikely due to stent thrombosis.Since the cardiac death occurred within 30 days of the index procedure, the relationship of the event to the device cannot be ruled out.

Brand Name
SHOCKWAVE C2+ CORONARY INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Common Device Name
SHOCKWAVE C2+ CORONARY INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Manufacturer (Section D)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer (Section G)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer Contact
alexis weil
5403 betsy ross drive
santa clara, CA 95054
MDR Report Key19784226
Report Number3015053858-2024-00073
Device Sequence Number8269361
Product Code QMG
UDI-Device Identifier00195451000027
UDI-Public(01)00195451000027(17)250731(10)03A230712A
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P200039/S008
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2025
Device Model NumberC2PIVL3512
Device Catalogue NumberC2PIVL3512
Device Lot Number03A230712A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/20/2024
Initial Report FDA Received Date07/19/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/12/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
3.0X8 POST-DILATATION CATHETER -BOSTON SCIENTIFIC; 3.5X16MEGATRON DRUGELUTING STENT BOSTON SCIENTIFIC
Outcome Attributed to Adverse Event Death;
Patient Age80 YR
Patient SexFemale